Kansas, 2014

Hail and Damaging Winds in Kansas, June 1 to 2, 2014

June 1 to 2, 2014 · NWS GID · 15 events in 5 counties and zones

Following a three-week minimum in severe thunderstorm activity within this six-county North Central Kansas area, the month of June kicked off with a relatively widespread severe episode centered during the late afternoon hours on this Sunday. In general, this event consisted of several small clusters of multicell storms gradually morphing into a more organized, east-southeast surging squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
$500,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a three-week minimum in severe thunderstorm activity within this six-county North Central Kansas area, the month of June kicked off with a relatively widespread severe episode centered during the late afternoon hours on this Sunday. In general, this event consisted of several small clusters of multicell storms gradually morphing into a more organized, east-southeast surging squall line. Ground-truth storm reports consisted of a fairly even mix of hail and winds. Hail-wise, stones up to golf ball size were reported in Alton and up to ping pong ball size in Osborne. All known severe-criteria wind reports emanated from Osborne and Jewell counties, including estimated gusts of 70 MPH in Formoso which caused tree damage. On a positive note, this event brought a much-needed soaking rain of generally 1-3 to the majority of the local area. Localized spots slightly exceeded 3, including CoCoRaHS and NWS cooperative observer 24-hour totals featuring 3.40 two miles southwest of Alton and 3.23 at both Ionia and seven miles northwest of Lebanon.

Rather weak, non-severe elevated thunderstorms got underway across parts of the area fairly early in the day between 10 am-1 pm CDT. During the 1-4 pm CDT time frame, transient clusters of storms gradually intensified and became strong to marginally severe as they tracked northeastward over the area. The ensuing three hours between 4-7 pm CDT then featured the main event of the day as ongoing storm clusters over North Central Kansas gradually grew upscale into a linear complex that also merged with a small line segment dropping southeast out of southern Nebraska. By the time this maturing squall line reached the Jewell, Mitchell and southeastern Osborne counties area, the large hail threat declined as strong winds took center stage. By 830 pm CDT, nearly all convection had vacated the local area into central and northeastern Kansas. In the big picture aloft, this event was driven by a series of low amplitude shortwave disturbances ejecting eastward out of the Central Rockies into the Central Plains, along the southeastern periphery of a parent trough shifting eastward from the Northern Rockies. At the surface, convection intensified ahead of and along the combination of a convectively-driven outflow boundary and synoptic-scale cold front gradually working southeastward across the region. Although early-day convection and resultant cloud cover kept much of North Central Kansas from realizing its full potential for low level destabilization, parts of the area were able to at least briefly realize high temperatures in the 80s F, along with dewpoints in the low-mid 60s. As storms intensified during the afternoon hours, the mesoscale environment featured steep mid level lapse rates, mixed layer CAPE up to around 2000 J/kg and increasing 0-6 kilometer deep layer wind shear of at least 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 4:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 1, 4:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
553 AM CDT SUN JUN 1 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 420 AM CDT SUN JUN 1 2014

WE ARE EXPECTING A POTENTIALLY VOLATILE AFTERNOON AND EVENING OF
THUNDERSTORMS ACROSS THE CENTRAL PLAINS...AND PRETTY MUCH CENTERED
OVER OUR ENTIRE FORECAST AREA OF SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS.

THIS CURRENTLY APPEARS TO BE A HIGH END SLIGHT RISK DAY FOR SEVERE
THUNDERSTORMS WITH A FEW CONCERNS THAT AT LEAST IN MY MIND WOULD
POTENTIALLY LIMIT IT FROM BEING A MORE SIGNIFICANT EVENT ALTHOUGH
THAT COULD CHANGE DEPENDING ON HOW THINGS EVOLVE. THERE ARE
QUESTIONS MARKS SURROUNDING THE POSSIBILITY OF MORNING CONVECTION
WITH NUMEROUS FORECAST MODELS INDICATING SOME ELEVATED MORNING
CONVECTION WITH RATHER CONTINUOUS ISOLATED TO SCATTERED CONVECTION
AROUND THE AREA UNTIL THINGS REALLY GET GOING WITH AFTERNOON HEATING
BY MID TO LATE AFTERNOON. HOWEVER...ANY MORNING CONVECTION COULD ACT
TO LIMIT OUR AFTERNOON DESTABILIZATION AND ADD SOME OTHER QUESTION
MARKS RELATED TO BOUNDARIES RESULTING FROM EARLY DAY CONVECTION. THE
MORE SUNSHINE WE SEE DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS...THE MORE SEVERE THE AFTERNOON STORMS COULD BECOME.

ALTHOUGH THE PRIMARY THREAT WILL BE SEVERE HAIL AND WIND...THERE
WILL ALSO BE THE POSSIBILITY OF A FEW TORNADOES WITH THE STRONGER
MORE ISOLATED STORMS DURING THE LATE AFTERNOON HOURS PRIOR TO THE
STORMS CONGEALING INTO A LINE/MCS. NUMEROUS FORECAST MODELS INDICATE
WIDESPREAD THUNDERSTORMS EVENTUALLY MERGING INTO A BIG MCS WITH
POSSIBLE BOWING SEGMENTS ENHANCING THE DAMAGING WIND THREAT DURING
THE EVENING HOURS. THE 06Z NAM12 IS SHOWING SOME BETTER SHEAR THAN
SOME OF THE OTHER MODELS WITH 0-1 KM SHEAR VALUES OF AROUND 25 KTS
BY 4 TO 7 PM...WHILE THE 06Z GFS40 INDICATES AROUND 20 KTS OF LOW
LEVEL SHEAR. DEEP LAYER 0-6 KM SHEAR BASED ON NUMEROUS FORECAST
MODELS SHOULD BE OVER 40 KTS AND THE 06Z NAM12 EVEN INDICATES MAYBE
OVER 50 KTS ON THE HIGHER END. THERE IS ALSO GOOD MODEL CONSISTENCY
IN MLCAPE VALUES OF AROUND A JUST OVER 2000 J/KG BY EARLY AFTERNOON.
THE SHORT WAVE THAT WILL ACT AS THE NECESSARY FORCING FOR THIS EVENT
HAS GOOD MODEL SUPPORT IN TRACKING THROUGH THE NORTHERN AND CENTRAL
PLAINS THIS AFTERNOON. SO THE BIG QUESTION MARK IS MORE CENTERED ON
THE LESSER CONVECTION THIS MORNING AND ITS POSSIBLE IMPACT ON THE
LATE DAY CONVECTION. WILL CONTINUE TO KEEP PRECIPITATION CHANCES LOW
THROUGH THE FIRST HALF OF THE DAY...WITH RAPIDLY INCREASING CHANCES
FOR THUNDERSTORMS AS WE HEAD THROUGH THE AFTERNOON WITH THE MOST
LIKELY WINDOW FOR SEVERE CONVECTION ACROSS OUR FORECAST AREA RUNNING
FROM 4 PM UNTIL AROUND 9 PM. SEVERE CONVECTION COULD BE POSSIBLE
OUTSIDE OF THIS WINDOW...BUT THE BRUNT OF THE SEVERE WEATHER SHOULD
OCCUR DURING THESE LATE AFTERNOON TO EARLY EVENING HOURS.

IT WILL BE A WARM STICKY DAY WITH THE HIGH MID 60S DEWPOINTS AND
TEMPERATURES MAXING OUT IN THE MID 80S NORTH TO AROUND 90 ACROSS
NORTHERN KANSAS. THE SOUTH SOUTHEAST SFC WIND WILL BE A BIT BREEZY
DURING THE AFTERNOON AHEAD OF THE APPROACHING TROUGH/COOL FRONT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 420 AM CDT SUN JUN 1 2014

PRIMARY FORECAST CONCERN THROUGH THE LONG TERM PERIOD REMAINS WITH
MULTIPLE THUNDERSTORM CHANCES...ESP TUES/TUESDAY NIGHT...WHICH LOOKS
TO BE THE NEXT BEST CHANCE FOR SEVERE WEATHER AFFECTING AT LEAST
PART OF THE CWA.

EXPECTING MONDAY INTO A GOOD CHUNK OF MONDAY NIGHT TO BE A LULL IN
THE ACTIVITY FORECAST FOR TODAY AND THE NEXT ROUND MOVING IN TOWARD
TUESDAY.  MONDAY MORNING...THE MAIN MID/UPPER LEVEL SYSTEM LOOKS TO
BE IN PLACE OVER THE DAKOTAS...WITH THE ACCOMPANYING SOUTHWARD
EXTENDING TROUGH AXIS HAVING SHIFTED EAST OF THE CWA...TAKING THE
BETTER PRECIP CHANCES ALONG. OUTSIDE OF THE LATEST RUN OF THE
NAME...MODELS IN GOOD AGREEMENT WITH KEEPING THE FORECAST DRY...WITH
SOME WEAK SHORTWAVE RIDGING BRIEFLY BUILDING IN FROM THE WEST. AT
THE SURFACE...A WEAKER PATTERN IS EXPECTED AS HIGH PRESSURE SLIDES
IN...WITH THE RIDGE AXIS POTENTIALLY RUNNING THROUGH THE CWA. WINDS
WILL BE ON THE LIGHTER SIDE...NWRLY ACROSS NRN PORTIONS WHILE MORE
VARIABLE FURTHER SOUTH. DIDNT MAKE ANY NOTABLE CHANGES TO
TEMPS...WITH HIGHS FORECAST TO REACH INTO THE LOWER/MID 80S.

LATER MONDAY NIGHT/EARLY TUESDAY MORNING...PRECIP CHANCES START TO
WORK THEIR WAY BACK IN FROM THE WEST...AS THE NEXT UPPER LEVEL
DISTURBANCE STARTS TO MOVE THROUGH THE ROCKIES. AT THIS
POINT...FORECAST IS DRY PRIOR TO 06Z...WITH POPS 06-12Z ONLY
AFFECTING THE SWRN THIRD OR SO OF THE CWA. SURFACE LOW PRESSURE IS
STARTING TO BECOME BETTER ORGANIZED...BRINGING MORE S/SERLY WINDS TO
THE CWA. OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S EXPECTED.

THE MOST INTERESTING PERIOD OF THE LONG TERM COMES DURING THE
DAYTIME HOURS TUESDAY/TUESDAY NIGHT. MODELS DEPICTING THAT ACTIVITY
DEVELOPING OVER WRN PORTIONS OF THE CWA WITH THE INCREASED LIFT
AHEAD OF THE DISTURBANCE EARLY TUESDAY MORNING NEVER REALLY GOING
AWAY...BUT EXPECTING THE MAIN SHOW TO BE LATER IN THE DAY AS THE
BETTER LIFT WITH THE DISTURBANCE CONTINUES SHIFTING EAST. ALSO
AIDING IN LIFT ACROSS THE AREA DURING THE DAY IS A MID/UPPER LEVEL
JET STREAK NOSING IN FROM THE SW...ROUGHLY 50-60KT AT 500MB AND ARND
80KTS HIGHER UP. AS THE DISTURBANCE CONTINUES ITS TREK TOWARD THE
PLAINS...SURFACE LOW PRESSURE IS BECOMING BETTER ORGANIZED...AND AS
USUAL...THE MILLION DOLLAR QUESTION IS WHERE IT ENDS UP. AS IT
DEEPENS...THE FRONTAL BOUNDARIES ARE MORE WELL DEFINED...AND WHILE
THE DRYLINE IS MAINLY TO THE W/SW...OUR ISSUE WILL LIE WITH THE WARM
FRONT...AND HOW MUCH NORTHWARD PROGRESS IT MAKES DURING THE DAY. THE
NAM SHOWS A DEEPER LOW DEVELOPING...BY 00Z SHOWING THE LOW CENTERED
ROUGHLY OVER FURNAS COUNTY...WITH THE WARM FRONT MOVING NORTH
QUICKER THROUGH THE CWA AND IS AFFECTING AREAS GENERALLY NORTH OF
INTERSTATE 80. MORE SUPPORT IS TRENDED TOWARD A SLIGHTLY WEAKER
LOW...MORE IN PLACE OVER NWRN KS...AND THE SLOWER MOVING WARM FRONT
CLOSER TO THE HIGHWAY 6 OR NEB/KS STATE LINE AREA. EITHER WAY
POTENTIALLY SPELLS TROUBLE FOR OUR CWA...MORE OF A QUESTION OF HOW
MUCH OF IT...AS MODELS IN BETTER AGREEMENT SHOWING THE WARM SECTOR
SOUTH OF THE FRONT MORE CAPPED/DRY...WITH 700MB TEMPS PUSHING 15C.
MODELS IN GOOD AGREEMENT SHOWING GOOD LOW LEVEL SHEAR/HELICITY AND
DEEP LAYER SHEAR VALUES DEVELOPING...WITH MORE EASTERLY WINDS AT THE
SFC NEAR/NORTH OF THE FRONT...SRLY ACROSS THE AREA AT
850MB...W/SWRLY AT 700/500MB...SOME MODELS SHOWING IN EXCESS OF 50-
60KTS OF DEEP LAYER SHEAR ALREADY DURING THE AFTERNOON HOURS...WITH
THE BETTER LOWER LEVEL SHEAR COMING LATE IN THE DAY/EVENING ONCE THE
LLJ RAMPS UP. ALONG WITH THE SHEAR IS GOOD INSTABILITY...WHICH
MODELS HAVE INCREASED OVER THE PAST 24 HRS...DEWPOINTS IN THE UPPER
60S POOLING ALONG THE WARM FRONT...AND MODELS SHOWING SOME LOCATIONS
WITH MLCAPE VALUES IN EXCESS OF 3000 J/KG. TEMPS A LITTLE TRICKY
WITH THE POTENTIAL OF SCT PRECIP DURING THE DAY AND THE ULTIMATE
LOCATION OF THE SFC FRONT...BUT CURRENT FORECAST CALLING FOR UPPER
70S IN THE FAR NORTH TO NEAR 90 ACROSS NC KS. THE CWA IS ALREADY IN
A SLIGHT RISK AREA IN SPCS DAY 3 OUTLOOK...AND CERTAINLY DONT
DISAGREE...LARGE HAIL/DAMAGING WINDS/HEAVY RAIN OBVIOUSLY A
CONCERN...AND WITH A WARM FRONT DRAPED EAST ACROSS THE AREA THE
TORNADO POTENTIAL IS ALSO A CONCERN.  WILL SEE HOW MODELS TREND WITH
THE SFC LOW/FRONTS IN UPCOMING RUNS...SOME THINGS YET TO IRON
OUT...AND STILL SOME TIME FOR THINGS TO CHANGE WITH IT COUPLE DAYS
OUT YET...BUT CERTAINLY A PERIOD THAT BEARS WATCHING.

OUTSIDE OF THE POTENTIAL FOR SOME LINGERING ACTIVITY EARLY WEDNESDAY
MORNING...EXPECTING IT TO BE RELATIVELY QUIET.  BEYOND THAT THROUGH
SATURDAY...THE FORECAST STARTS TO SOUND A BIT LIKE A BROKEN RECORD.
CONTINUE TO HAVE 20 TO 40 POPS GOING EACH DAY...AS MODELS CONTINUE
TO SHOW GENERALLY ZONAL FLOW IN PLACE IN THE UPPER LEVELS...WITH THE
PERIODIC DISTURBANCES MOVING THROUGH AND BRINGING THOSE PRECIP
CHANCES. CONFIDENCE IN THAT TIME FRAME...ESP WED NIGHT THROUGH
SAT...REMAINS LOW DUE TO MODEL DIFFERENCES WITH TIMING/LOCATION OF
THE DISTURBANCES...BUT COULDNT COMPLETELY RULE ANY PARTICULAR PERIOD
OUT.  TEMPS WED THROUGH SATURDAY NOT EXPECTED TO SEE ANY NOTABLE
SWINGS AT THIS POINT...GENERALLY RANGING FROM THE MID 70S IN THE
NORTH TO UPPER 70S/LOWER 80S IN THE SOUTH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 531 AM CDT SUN JUN 1 2014

THE WIND WILL REMAIN SOUTHERLY TODAY UNTIL A WEAK COLD FRONT
PASSES THROUGH THIS EVENING. HOWEVER...THE WIND WILL LIKELY BE
GUSTY AND VARIABLE AT TIMES LATE THIS AFTERNOON AND EVENING IN
CLOSE PROXIMITY TO ANY THUNDERSTORMS. THUNDERSTORMS ARE LIKELY BY
LATE AFTERNOON AND THIS EVENING...ESPECIALLY BETWEEN 4 AND 10 PM.
WILL STICK WITH THE VICINITY THUNDERSTORM MENTION UNTIL TIMING
CAN BE BETTER NARROWED DOWN. FOR THE MOST PART CEILINGS AND
VISIBILITY SHOULD BE VFR ALTHOUGH THAT COULD CHANGE WITHIN ANY
THUNDERSTORMS THAT IMPACT KGRI.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...ADO
AVIATION...WESELY
Hazardous weather outlook, Jun 1, 4:09 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
509 AM CDT SUN JUN 1 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
509 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
THE OUTLOOK AREA THIS MORNING. THUNDERSTORMS WILL BECOME MORE
WIDESPREAD BY AFTERNOON INTO THE EVENING HOURS WITH AT LEAST
SEVERAL SEVERE THUNDERSTORMS LIKELY. THE MOST LIKELY TIME FRAME
FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM THROUGH 10 PM. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO AROUND THE
SIZE OF GOLF BALLS...DAMAGING WIND GUSTS UP TO AROUND 70 MPH...AND
LOCALLY HEAVY RAINFALL POTENTIALLY IN EXCESS OF 2 INCHES...WHICH
COULD RESULT IN AREAS OF LOWLAND FLOODING. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE WITH THE STRONGER MORE DISCRETE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LATE MONDAY NIGHT THROUGH WEDNESDAY MORNING...THUNDERSTORM CHANCES
WILL BE ON THE INCREASE ACROSS THE OUTLOOK AREA. AT THIS TIME...THE
BEST CHANCES ARE TUESDAY AND TUESDAY NIGHT...MAINLY FOR LOCATIONS
NEAR AND NORTH OF THE NEBRASKA AND KANSAS STATE LINE. THE POTENTIAL
FOR SEVERE WEATHER WILL RETURN...WITH THE PRIMARY THREATS BEING HAIL
NEAR THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...AND EVEN A FEW TORNADOES.

WEDNESDAY NIGHT THROUGH FRIDAY...PERIODIC THUNDERSTORM CHANCES
REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA. SOME UNCERTAINTIES
CONTINUE WITH TIMING AND LOCATION...SO STAY UP TO DATE TO THE LATEST
FORECASTS REGARDING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4 AND 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/ODER

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Jewell

When
June 1, 6:00 AM CST to June 2, 6:00 AM CST
Where
Jewell County, Ionia
Reported by
COOP Observer
Coordinates
39.670, -98.350

A storm total rainfall amount of 3.23 inches was reported.

Heavy Rain, Smith

When
June 1, 6:00 AM CST to June 2, 6:00 AM CST
Where
Smith County, 7 mi NW of Lebanon
Reported by
CoCoRaHS
Coordinates
39.892, -98.643

A storm total rainfall amount of 3.23 inches was reported.

Heavy Rain, Osborne

When
June 1, 7:00 AM CST to June 2, 7:00 AM CST
Where
Osborne County, 2 mi SW of Alton
Reported by
COOP Observer
Coordinates
39.450, -98.977

A storm total rainfall amount of 3.40 inches was reported.

Hail, Osborne

When
June 1, 2:52 PM CST
Where
Osborne County, 5 mi W of Alton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.470, -99.044

Hail, Phillips

When
June 1, 2:59 PM CST
Where
Phillips County, 7 mi E of Long Is
Measured
0.88 in hail
Reported by
Public
Coordinates
39.950, -99.398

Hail, Rooks

When
June 1, 3:11 PM CST
Where
Rooks County, 2 mi E of Woodston
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
39.450, -99.063

Hail, Osborne

When
June 1, 3:21 PM CST
Where
Osborne County, Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -98.950

Hail, Rooks

When
June 1, 3:28 PM CST
Where
Rooks County, Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -99.280

Hail, Osborne

When
June 1, 3:43 PM CST
Where
Osborne County, 7.62 mi SSW of Alton
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -99.010

Hail, Osborne

When
June 1, 4:00 PM CST
Where
Osborne County, Alton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.470, -98.950

Thunderstorm Wind, Jewell

When
June 1, 4:08 PM CST
Where
Jewell County, Burr Oak
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.870, -98.300

Wind gusts were estimated to be near 60 MPH.

Hail, Osborne

When
June 1, 4:20 PM CST
Where
Osborne County, Osborne
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.430, -98.700

Hail ranging from quarter to ping pong ball size hail was reported.

Thunderstorm Wind, Osborne

When
June 1, 4:20 PM CST
Where
Osborne County, 0.69 mi N of Osborne
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.440, -98.700

Thunderstorm Wind, Jewell

When
June 1, 4:30 PM CST
Where
Jewell County, Webber
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.930, -98.030

Wind gusts estimated to be near 60 MPH resulted in large broken tree limbs in Webber.

Thunderstorm Wind, Jewell

When
June 1, 4:35 PM CST
Where
Jewell County, Formoso
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
39.780, -98.000

CoCoRaHS observer reported that gusts estimated at 70 MPH caused lots of tree damage. Time estimated from radar data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515986, 515987, 515988, 515969, 515970, 515971, 515972, 515974, 515975, 515976, 515977, 515980, 515981, 515982, 532899.